April 25 2005, 8:32 am PT | Posted in: Drugs
I am almost 30 years old and just started propecia. My general practitioner advised against taking it due to the risk of prostate cancer. I’ve tried to research this and have not really found any evidence to support this other than the increased risk at the 5mg level.
I’ve been told by a few doctors that I should take propecia and not necessarily have a hair transplant at this time given that my hair is only beginning to thin; and that propecia should help.
Additionally, I’ve heard recently that I should not be surprised if “hair cloning” becomes available in the next few years. Would appreciate any comments.
Propecia, according to a recent article in the New England Journal of Medicine, reduces the risk of Prostate cancer by 25% in the men who were studied. I personally believe that it is a good medicine for this. There is some general argument on those who may develop cancer while on the drug, that the drug may have made the tumors look more aggressive. I think that the evidence amongst most knowledgeable people points to safety and Propecia is not a carcinogen. Your doctor is misinformed.
Hair cloning, I believe, will not be addressed in the next decade.
CNN released the following news in 2003: In the study, which was funded by the National Cancer Institute and published in the online version of the New England Journal of Medicine, researchers at 221 sites nationwide followed nearly 19,000 men older than 55 for seven years. About half of them were assigned at random to take either finasteride, a drug that lowers male hormone levels, or a placebo. By the end of the trial, those taking the drug reduced their risk of prostate cancer by nearly 25 percent over those on placebos.
Also, give the following reference to your doctor: New England Journal of Medicine Volume 349:2387-2398, December 18, 2003, Number 25, The Long-Term Effect of Doxazosin, Finasteride, and Combination Therapy on the Clinical Progression of Benign Prostatic Hyperplasia, John D. McConnell, M.D.,et. al.